Biological and Pharmaceutical Bulletin
Online ISSN : 1347-5215
Print ISSN : 0918-6158
ISSN-L : 0918-6158
Regular Articles
Detection of Abacavir-Induced Structural Alterations in Human Leukocyte Antigen-B*57 : 01 Using Phage Display
Tomohiro ShirayanagiShigeki AokiSota FujimoriKenji WatanabeTetsuo AidaMakoto HirasawaKazuyoshi KumagaiTyuji HoshinoKousei Ito
Author information
JOURNALS FREE ACCESS FULL-TEXT HTML

2020 Volume 43 Issue 6 Pages 1007-1015

Details
Abstract

The interaction of human leukocyte antigen (HLA) with specific drugs is associated with delayed-type hypersensitivity reactions, which cause severe cutaneous toxicity. Such interactions induce structural alterations in HLA complexes via several different mechanisms such as the hapten theory, p-i concept, and altered peptide repertoire model, leading to the activation of cytotoxic T cells. To date, comprehensive detection of such structural alterations in preclinical studies has been difficult. Here, we evaluated structural alterations in HLA complexes focusing on the interaction between the HLA-B*57 : 01 allele and abacavir (an anti-human immunodeficiency virus drug), representing a model of abacavir hypersensitivity syndrome induced by changes in the peptide repertoire on the HLA molecule. We employed a phage display method using a commercially available antibody library to screen specific phage antibodies able to recognize HLA-B*57 : 01. The affinity of selected phage antibodies increased because of structural alterations in HLA-B*57 : 01 following exposure to abacavir, indicating that specific phage antibodies can identify drug-mediated structural changes in HLA complexes. We also identified an unreported structural change in HLA-B*57 : 01 using the phage display method, whereby abacavir increased the expression of peptide-deficient HLA-B*57 : 01 on the cell surface. These results suggest that phage display technology is a useful method for detecting structural changes in HLA complexes. This technology represents a potential novel strategy for predicting HLA-associated hypersensitivity reactions by drugs in pre-clinical studies.

Graphical Abstract Fullsize Image
Information related to the author
© 2020 The Pharmaceutical Society of Japan
Previous article Next article
feedback
Top